Pennsylvania, 2015

Cold in Pennsylvania, February 3 to 4, 2015

February 3 to 4, 2015 · NWS PHI · 1 event in 1 county or zone

The unseasonably cold weather in Berks County claimed the life of one woman. An 89-year-old woman was found dead on the night of the 3rd in Bernville (Berks County) at the bottom of a four foot embankment outside of her home on Penn Valley Road.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The unseasonably cold weather in Berks County claimed the life of one woman. An 89-year-old woman was found dead on the night of the 3rd in Bernville (Berks County) at the bottom of a four foot embankment outside of her home on Penn Valley Road. She apparently fell and died from exposure. The high and low temperatures in Reading on the 3rd were 27 and 15 degrees and averaged 9 degrees below normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 3, 3:24 PM EST, 2 hours 36 minutes earlier.

Area forecast discussion, Feb 3, 3:24 PM EST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
324 PM EST TUE FEB 3 2015

.SYNOPSIS...
HIGH PRESSURE WILL PUSH OFF THE EAST COAST TONIGHT. AN AREA OF LOW
PRESSURE WILL LIFT INTO NEW ENGLAND LATE WEDNESDAY, PULLING A COLD
FRONT ACROSS THE AREA WEDNESDAY NIGHT INTO EARLY THURSDAY MORNING.
LOW PRESSURE WILL DEVELOP TO OUR EAST ALONG THIS FRONT THURSDAY. HIGH
PRESSURE WILL BUILD TO OUR SOUTH THURSDAY NIGHT INTO FRIDAY. A
FRONTAL BOUNDARY WILL MOVE ACROSS THE AREA SATURDAY NIGHT AND STALL
NEAR THE AREA INTO SUNDAY. A WAVE OF LOW PRESSURE IS EXPECTED TO
MOVE ALONG THE BOUNDARY SUNDAY INTO MONDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
THE MID SHIFT FORECAST WITH SOME SLIGHT UPWARD MODIFICATIONS OF
THE TEMPS IS PERFORMING VERY WELL AND THE HIGH CLOUD DISSIPATED AS
MODELED! A BEAUTIFUL DAY....WITH MAX TEMPS ABOUT 10 TO 15 DEGREES
BELOW NORMAL AND A LIGHTER WIND THAN THAT OF LAST EVENING.

TONIGHT...MOSTLY CLEAR TO START WITH RADIATIONAL COOLING EXPECTED
TO SHUT OFF SOMETIME BETWEEN 05Z AND 09Z AS THICK MID CLOUD COVER
DEVELOPS EASTWARD INTO OUR AREA...ESPECIALLY PA AND NJ. THE SOUTHERN
EDGE OF WAA SNOW NOW ENTERING SW WISCONSIN FROM SOUTHERN MINNESOTA
SHOULD RACE EAST ON THE NORTHEAST EDGE OF THE 60KT 700MB JET MODELED INTO
CENTRAL PA BY 12Z WED. ATTENDANT WITH THIS 700MB SPEED MAX IS A MODELED
WSW 850 JET CORE THAT IS MODELED TO BE ASTRIDE THE PA/MD BORDER BY
12Z WED. QUALITATIVELY THE 250 JET DIDN'T SHOW MUCH CONTRIBUTION
TO THE LIFT.

AM EXPECTING SNOW SHOWERS TO MEASURE .1 TO .5 INCHES ALONG AND NW
OF I80 BETWEEN 09Z AND 14Z WEDNESDAY WITH SCATTERED FLURRIES
POSSIBLY DOWN TO KPNE. THIS IS CLOSE TO MULTI MODEL SUPPORT FOR NE
PA AND NW NJ. THE NSSL WRF WAS FURTHER SOUTH...ALMOST TO PHL BY
MORNING AND WE SEE THE CONSERVATIVE RAP IMPLYING FLURRIES DOWN TO
KABE AND KRDG.

FORECAST TEMPS ARE THE COLDER 12Z/3 GFS MOS (NAM WAS NOT AS COLD) AND
WE MAY NEED TO LOWER THESE FORECAST NUMBERS BY 3 OR 4 DEGREES
OVER THE SNOW COVER IN OUR 630 PM EVENING UPDATE...MAINLY ALONG
AND N OF I78.

LIGHT WIND.

OVERALL CONFIDENCE: AVERAGE OR A BIT ABOVE WITH UNCERTAINTY ON THE
SRN EDGE OF THE MEASURABLE SNOW AND THE RADIATIONAL COOLING OVER
SNOWPACK EARLY TONIGHT.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
ANY WAA LIGHT SNOW SHOWERS SHOULD QUICKLY END BY 14-15Z AND THEN
CONSIDERABLE SUNSHINE SHOULD DEVELOP MIDDAY WEDNESDAY.

THIS FORECAST IS 50 50 BLEND OF THE 12Z/3 GFS/NAM MOS. THE 12Z
ECMWF 2M TEMPS HAVE COME UP 3 DEGREES FROM THE 00Z/3 CYCLE, SO WE
SEEM TO HAVE A GOOD FIT FOR THE MAX TEMPS TOMORROW (AVERAGE OR A
BIT ABOVE), PROVIDED PARTIAL SUNSHINE DEVELOPS MIDDAY. AM A LITTLE
CAUTIOUS TO EXPRESS HIGH CONFIDENCE IN THIS MAX TEMP FORECAST. A
SOUTHWEST WIND SHOULD GUST 15 TO 20 MPH FOR A TIME WEDNESDAY
AFTERNOON.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
A COLD FRONT IS EXPECTED TO MOVE ACROSS THE AREA OVERNIGHT WEDNESDAY
INTO EARLY THURSDAY MORNING WHILE LOW PRESSURE MOVES INTO NEW
ENGLAND. THERE IS MOSTLY GOOD AGREEMENT WITH THE MODELS MOVING SNOW
ALONG THE FRONT OVERNIGHT WEDNESDAY INTO THURSDAY MORNING AND
MOVING INTO OUR WESTERN AREAS. HOWEVER, THEY ALL BEGIN TO SHRINK THE
SNOW SHIELD SOME AFTER DAYBREAK THURSDAY AS THE SHORT WAVE DEEPENS
AND DIVES MORE ACROSS OUR AREA, DEVELOPING AND STRENGTHENING A LOW
OFF THE COAST. AS THE LOW STRENGTHENS OFFSHORE, THE SNOW OVER THE
LAND MAY BEGIN TO DISSIPATE AND SNOW FOCUSES MORE OFFSHORE AND TO
OUR NORTHEAST. AS OF NOW, THIS FRONT DOES NOT LOOK TO BE A BIG SNOW
PRODUCER, MOSTLY UNDER AN INCH EXCEPT FOR HIGHER ELEVATIONS ACROSS
OUR NORTHWESTERN AREAS WHERE IT WILL LIKELY START SOONER AND SNOW
LONGER. WE EXPECT ANY SNOW TO END BY LATE AFTERNOON AND DRY WEATHER
SHOULD CONTINUE INTO THURSDAY NIGHT. COLD AIR WILL ONCE AGAIN BUILD
INTO THE REGION THURSDAY NIGHT AS THE NORTH-NORTHWEST FLOW WILL PUMP
IN COLD AIR. AS THE LOW STRENGTHENS OFF THE COAST AND MOVES
NORTHWEST, WINDS WILL INCREASE DURING THE DAY AND CONTINUE INTO
THURSDAY NIGHT. WIND GUSTS OF 30-35 MPH ARE POSSIBLE, ESPECIALLY
DURING THE DAY THURSDAY. WITH THE STRONG WINDS, LOW WIND CHILLS WILL
DEVELOP AGAIN, WITH MOST PLACES IN THE SINGLE DIGITS TO BELOW ZERO
WIND CHILLS OVERNIGHT INTO FRIDAY MORNING.

HIGH PRESSURE WILL BUILD TO OUR SOUTH FRIDAY INTO FRIDAY NIGHT, BUT
SHOULD STILL HAVE ENOUGH OF AN IMPACT ON THE AREA TO PROVIDE DRY
WEATHER. BELOW NORMAL TEMPERATURES WILL CONTINUE, ALONG WITH GUSTY
CONDITIONS WITH WIND GUSTS 20-25 MPH DURING THE DAY FRIDAY,
DIMINISHING OVERNIGHT.

ON SATURDAY, A COLD FRONT IS EXPECTED TO SAG DOWN ACROSS THE AREA.
IT IS POSSIBLE SOME LIGHT SNOW MAY ACCOMPANY THE FRONT, MAINLY
ACROSS THE NORTHERN TIER OF THE AREA, AS A SHORT WAVE QUICKLY MOVES
ACROSS THE AREA. HOWEVER, THE MAIN FOCUS OF PRECIPITATION IS
EXPECTED TO BEGIN LATER SATURDAY NIGHT, BUT MOSTLY SUNDAY INTO
MONDAY. THIS FRONTAL BOUNDARY IS EXPECTED TO STALL NEAR OR JUST
SOUTH OF THE AREA, WHILE AN AREA OF LOW PRESSURE DEVELOPS ALONG THE
FAR WESTERN PORTION OF THE FRONT ACROSS THE PLAINS. AS THIS LOW
STRENGTHENS AND MOVES EASTWARD, IT IS EXPECTED TO BRING A PERIOD OF
PRECIPITATION TO THE AREA, STARTING AS EARLY AS SATURDAY NIGHT, BUT
FOCUSING MAINLY SUNDAY AND SUNDAY NIGHT, AND POSSIBLY CONTINUING
INTO MONDAY. DEPENDING ON THE TRACK OF THE STORM AND IF THE FRONT
CAN PUSH BACK NORTHWARD SLIGHTLY, PTYPES COULD BE VARIABLE. NORTH OF
THE LOW/FRONT, PTYPES SHOULD STAY ALL SNOW; SOUTH MAY START AS SNOW,
THEN MIX AND CHANGE TO RAIN, BEFORE ENDING AS SNOW. IN BETWEEN COULD
START AS SNOW, THEN MIX FOR A PERIOD, THEN CHANGE BACK TO SNOW.

IF THE PRECIPITATION CONTINUES INTO MONDAY, IT WOULD LIKELY BE ALL
SNOW BY THAT TIME, BUT SHOULD BE COMING TO AN END AS THE LOW PULLS
TO OUR NORTHEAST. HIGH PRESSURE TRIES TO BUILD INTO THE NORTHEAST
TUESDAY INTO TUESDAY NIGHT, WHICH SHOULD RETURN DRY WEATHER TO THE AREA.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

REMAINDER OF TODAY...VFR SCT AOA 15000 FT. NW WIND BACKS TO WSW WITH
GUSTS LESS THAN 15 KT.

TONIGHT...VFR WITH CIGS DEVELOPING LATE AND POSSIBLY LOWERING TO
NEAR 5000 FT IN THE 09Z-12Z TIME FRAME WEDNESDAY MORNING. LIGHT
SOUTHWEST TO SOUTH WIND. BRIEF MVFR CONDS IN SNOW SHOWERS EXPECTED
VCNTY KMPO IN THAT 09Z-12Z TIME FRAME WITH FLURRIES POSSIBLE DOWN
TO KPNE BUT NOT YET CONFIDENTLY FCST.

WEDNESDAY...VFR CIGS BRIEFLY NEAR 5000 FT EARLY IN THE DAY RISING
TO SCT-BKN AOA 10000 FT MIDDAY. LIGHT SOUTHWEST WIND WITH GUSTS 15
TO POSSIBLY 20 KT DURING THE AFTN. CONFIDENCE IS BELOW AVERAGE ON
ANY SNOW WEDNESDAY OR NON VFR CONDITIONS.

OUTLOOK...
WEDNESDAY NIGHT-THURSDAY...VFR EARLY, THEN MVFR/IFR CONDITIONS
POSSIBLE OVERNIGHT INTO THURSDAY WITH SNOW POSSIBLE. GUSTY NORTHWEST
WINDS 25-30 KNOTS.

THURSDAY NIGHT-FRIDAY NIGHT...MOSTLY VFR. ISOLATED SNOW SHOWERS
POSSIBLE DURING THE DAY FRIDAY. GUSTY WEST WINDS 15-20 KNOTS DURING
THE DAY.

SATURDAY...MOSTLY VFR. SNOW SHOWERS POSSIBLE.

SATURDAY NIGHT-SUNDAY...VFR EARLY, THEN DIMINISHING CONDITIONS
OVERNIGHT INTO SUNDAY, BECOMING MVFR/IFR WITH SNOW.

&&

.MARINE...
SCA WAS CANCELED AROUND 1839Z AND NEW SCA ISSUED FOR WED AFTN/EVE.
IT LOOKS TO BE A MARGINAL SCA AT THAT TIME WITH NEUTRAL LAPSE
RATES.

OUTLOOK...

WEDNESDAY NIGHT...SMALL CRAFT EARLY, DIMINISHING TO SUB- SMALL
CRAFT ADVISORY CONDITIONS OVERNIGHT.

THURSDAY-THURSDAY NIGHT...SMALL CRAFT ADVISORY CONDITIONS DEVELOPING
EARLY IN THE DAY CONTINUING INTO THE FIRST HALF OF THURSDAY NIGHT.
POSSIBLE GALE FORCE WINDS; GALE WATCH ISSUED. FREEZING SPRAY POSSIBLE
THURSDAY NIGHT.

FRIDAY-FRIDAY NIGHT...SUB-SMALL CRAFT ADVISORY CONDITIONS EXPECTED.
FREEZING SPRAY POSSIBLE.

SATURDAY...SMALL CRAFT ADVISORY CONDITIONS POSSIBLE.

SATURDAY NIGHT-SUNDAY...SUB-SMALL CRAFT ADVISORY CONDITIONS EXPECTED.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...GALE WATCH FROM THURSDAY MORNING THROUGH THURSDAY EVENING FOR
     ANZ430-431-450>455.
     SMALL CRAFT ADVISORY FROM 11 AM TO 11 PM EST WEDNESDAY FOR
     ANZ450>455.

&&

SYNOPSIS...ROBERTSON
NEAR TERM...DRAG
SHORT TERM...DRAG
LONG TERM...ROBERTSON
AVIATION...DRAG/ROBERTSON
MARINE...DRAG/ROBERTSON
Hazardous weather outlook, Feb 3, 3:33 PM EST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
333 PM EST TUE FEB 3 2015

NJZ001-007-008-PAZ054-055-042045-
SUSSEX-WARREN-MORRIS-CARBON-MONROE-
333 PM EST TUE FEB 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A LIGHT DUSTING OF SNOW IS POSSIBLE TONIGHT ALONG AND NORTH OF
I-80.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A PERIOD OF SNOW IS POSSIBLE THURSDAY, ESPECIALLY DURING THE
MORNING. ANY SNOW SHOULD BE LIGHT.

THE COMBINATION OF COLD TEMPERATURES AND ELEVATED WINDS THURSDAY
NIGHT MAY RESULT IN WIND CHILL VALUES BETWEEN 10 TO 20 BELOW ZERO.

SNOW IS POSSIBLE LATE SUNDAY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ009-010-012>015-PAZ060>062-103>106-042045-
HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-
MERCER-BERKS-LEHIGH-NORTHAMPTON-WESTERN MONTGOMERY-
EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
333 PM EST TUE FEB 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A PERIOD OF SNOW IS POSSIBLE THURSDAY, ESPECIALLY DURING THE
MORNING. ANY SNOW SHOULD BE LIGHT.

SNOW IS POSSIBLE LATE SUNDAY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-MDZ008-NJZ016>020-026-027-PAZ070-071-101-102-042045-
NEW CASTLE-CECIL-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-
OCEAN-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-
WESTERN CHESTER-EASTERN CHESTER-
333 PM EST TUE FEB 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A PERIOD OF SNOW IS POSSIBLE THURSDAY. ANY SNOW SHOULD BE LIGHT.

MIXED WINTRY PRECIPITATION IS POSSIBLE LATE SUNDAY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-MDZ012-015-019-020-NJZ021>025-042045-
KENT-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-
333 PM EST TUE FEB 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A PERIOD OF SNOW IS POSSIBLE THURSDAY. ANY SNOW SHOULD BE LIGHT.

MIXED WINTRY PRECIPITATION IS POSSIBLE LATE SUNDAY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-042045-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
333 PM EST TUE FEB 3 2015

...GALE WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Berks

When
February 3, 6:00 PM EST to February 4, 12:00 AM EST
Where
Berks forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
40.416, -75.926 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Berks2015-02-0389FemaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2015Every state in 2015This day in weather historyWarnings in Pennsylvania, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563232.